Two new loperamide articles in the literature (Nov 2015)

In addition to being interesting articles on their face, they are also the first ones in the literature that discuss withdrawal symptoms with regard to loperamide. Up until now, it’s only been “anecdotal” (though we ALL know the withdrawal is excruciating) —  the conventional medical  belief is that loperamide cessation causes mild to no withdrawal symptoms.

The second article in particular discusses the use of buprenorphine (Suboxone/Subutex) in the ED setting for opiate withdrawal symptoms resultant from loperamide abuse — to startlingly bad results due to a particularly vicious precipitated withdrawal. This is important, serving as a warning to others who might consider using Suboxone to get off loperamide!

(Same goes for Narcan [naloxone], by the way. Cardiac arrhythmias are made worse due to precipitated withdrawal.)

Both articles encourage further research.

==============================

Abstracts from the 2015 Annual Meeting of the North American Congress of Clinical Toxicology (NACCT)

Clinical Toxicology (2015), 53, 639–777
Copyright © 2015 Informa Healthcare USA, Inc.
ISSN: 1556-3650 print / 1556-9519 online
DOI: 10.3109/15563650.2015.1071025

————————————————————————————————
loptab344. An unusual method of loperamide abuse leading to opiate withdrawal

Lauren M Graham, Joseph H Yanta
University of Pittsburgh Medical Center, Pittsburgh PA USA

“Cessation of loperamide abuse can lead to withdrawal symptoms similar to those seen with other centrally acting opiates.
“Conclusion: While usually considered safe, clinicians should be aware of the abuse-potential of loperamide when used in conjunction with CYP3A4 and p-glycoprotein modulators like grapefruit juice and cimetidine.”

————————————————————————————————
loptab350. Buprenorphine induced acute precipitated withdrawal in the setting of loperamide abuse

William Eggleston2, Nicholas Nacca1, Jeanna M Marraffa1
1SUNY Upstate Medical University, Department of Emergency
Medicine, Syracuse NY USA, 2SUNY Upstate Medical University,
Upstate New York Poison Center, Syracuse NY USA

“Conclusion: Loperamide abuse may be associated with a withdrawal syndrome in the setting of drug discontinuation. Use of buprenorphine in patients actively intoxicated with loperamide may cause rapid reversal of mu-receptor agonism and induce acute precipitated withdrawal.”

Advertisements

About madmargaret

Nursing student, Mac nerd, medical 'genius', recovering addict, singer, ex-actor, and all-around swell egg. Really!
This entry was posted in addiction, loperamide, loperamide abuse, opiates and tagged , , , , . Bookmark the permalink.

2 Responses to Two new loperamide articles in the literature (Nov 2015)

  1. roeschandco says:

    It didn’t take long for loperamide to reach youtube and the rest of the world. What I’d like to know is Immodium gone up in price? Their stock must be soaring. I haven’t gulped loperamide down since Mother’s Day. Nearly six months. I still pop oxy three times daily and need to ween off that too. I suffer from PAWS. Post Accute Withdrawal Syndrome. Some people kick their addiction in three days. I take at least two years. Not surprised since nothing ever worked out anyway; born disabled, no career, luck never came my way. People like me don’t even think about it. I got to lose 50 pounds by the first for another rainbow chasing endeavor. I think I’ll sew my mouth shut. That way I’ll kill two addictions at once.

    • madmargaret says:

      Imodium has not gone up in price, however it is being sold in much higher quantities. Sorry to hear you’re still on oxy, but you ARE off the loperamide (glad of that). Hang in there!

Leave a Reply

Please log in using one of these methods to post your comment:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s